Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 23, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2015, 5:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2015, 5:33 PM MDT (23:33 UTC)
- Expired
- May 22, 2015, 6:02 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:01 PM MDT | HAIL 0.75 | 1 E Castle Rock, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
686
WUUS55 KBOU 222333
SVRBOU
COC035-039-230015-
/O.NEW.KBOU.SV.W.0023.150522T2333Z-150523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT FRI MAY 22 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 615 PM MDT
* AT 533 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASTLE
ROCK...OR 26 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...PARKER...THE PINERY...FRANKTOWN AND PONDEROSA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3930 10482 3936 10491 3957 10474 3957 10455
3950 10446
TIME...MOT...LOC 2333Z 226DEG 16KT 3936 10482
HAIL...0.88IN
WIND...60MPH
$$
GIMMESTAD1 follow-up statement
394
WWUS55 KBOU 230002
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT FRI MAY 22 2015
COC035-039-230011-
/O.CAN.KBOU.SV.W.0023.000000T0000Z-150523T0015Z/
ELBERT CO-DOUGLAS CO-
602 PM MDT FRI MAY 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO ELBERT COUNTY
AND WEAKENED BELOW SEVERE LIMITS. THEREFORE THE WARNING HAS BEEN
CANCELLED. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3930 10482 3936 10491 3957 10474 3957 10455
3950 10446
TIME...MOT...LOC 0000Z 226DEG 16KT 3945 10470
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 22, 3:40 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 340 PM MDT FRI MAY 22 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 340 PM MDT FRI MAY 22 2015 AREAS OF RAIN FROM THIS MORNINGS UPPER DISTURBANCE HAVE JUST ABOUT CLEARED THE NORTHERN PARTS OF THE FORECAST AREA WHILE AN AREA SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE PALMER DIVIDE. CONVECTION THAT HAS BEEN FORMING IN THE WARM AIR ON THE SOUTH SIDE OF THE PALMER DIVIDE HAS BEEN WEAKENING AS IT PROGRESSES INTO THE COOLER AIR PRESENT OVER THE NORTHERN SIDE OF THE DIVIDE. ADDITIONAL SHOWERS SHOULD CONTINUE DEVELOPING FOR A FEW MORE HOURS WITH THUNDER STILL POSSIBLE DUE TO ELEVATED INSTABILITY. SHOWERS ARE MOVING FAST ENOUGH THAT FLASH FLOODING RAINS ARE NOT A THREAT. SHOWERS SHOULD END THIS EVENING AS THE AIRMASS COOLS FURTHER AND STABILIZES. OVERNIGHT...LIGHT EASTERLY FLOW AND THE MOIST BOUNDARY LAYER SHOULD ALLOW AREAS OF FOG AND STRATUS TO DEVELOP. FOR TOMORROW...THE MAIN UPPER LEVEL LOW WHICH IS CURRENTLY OVER ARIZONA WILL BE EJECTING OVER WESTERN COLORADO TOMORROW AFTERNOON. STRONG DYNAMICS ASSOCIATED WITH THIS FEATURE WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE AND A DEEPENING SURFACE LOW TO SET THE STAGE FOR AN OUTBREAK OF SEVERE THUNDERSTORMS ACROSS THE PLAINS. HAVE INCREASED POPS TO THE LIKELY CATEGORY AND ALSO MENTIONED THAT SOME STORMS MAY BE SEVERE. HEAVY RAIN FROM THESE STORMS MAY CAUSE LOCALIZED FLOODING PROBLEMS. STAY TUNED FOR THE LATEST FORECAST PRODUCTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 340 PM MDT FRI MAY 22 2015 SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL AND NORTHEASTERN COLORADO SATURDAY NIGHT AS THE UPPER LEVEL LOW MOVES ACROSS THE STATE. THE ACTIVITY WILL BE MOST NUMEROUS NORTH OF INTERSTATE 70...WITH A THREAT OF SEVERE STORMS MAINLY NORTH AND EAST OF DENVER DURING THE EVENING. THERE WILL BE THE POTENTIAL FOR ADDITIONAL FLOODING AS LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE UPPER LOW WILL LIFT NORTH INTO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA BY SUNDAY EVENING. COULD SEE SOME LOW CLOUD...DRIZZLE AND FOG SUNDAY MORNING ON THE PLAINS...WITH SCATTERED SHOWERS AND THUNDERSTORMS BY AFTERNOON. LESS SHEAR AND INSTABILITY SHOULD KEEP STORMS BELOW SEVERE LEVELS. IN THE MOUNTAINS...RAIN AND SNOW WILL BE LIKELY AS MOISTURE ON THE BACK SIDE OF THE LOW WRAPS INTO NORTH CENTRAL COLORADO. THE SNOW LEVEL WILL REMAIN ABOVE 8500 FEET WITH A FEW INCHES OF SNOW POSSIBLE ABOVE 10 THOUSAND FEET. ON MONDAY THE ATMOSPHERE DRIES OUT SOMEWHAT AS THE FLOW BECOMES MORE ZONAL. HOWEVER...THERE SHOULD BE ENOUGH RESIDUAL MOISTURE COMBINED WITH DAYTIME HEATING TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS OVER THE MOUNTAINS. WARMER AND DRIER WEATHER IS EXPECTED ON TUESDAY...AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER THE ROCKY MOUNTAIN REGION. LOW LEVEL MOISTURE AND SHEAR LOOKS TO BE LIMITED WITH THE MODELS SHOWING INVERTED V SOUNDINGS. THIS WOULD RESULT IN GUSTY THUNDERSTORMS WITH LIGHT TO MODERATE RAINFALL...HOWEVER A FEW STRONGER STORMS CAN NOT BE RULED OUT. SHOWERS AND STORMS WILL INCREASE SOMEWHAT BY WEDNESDAY AS AN UPPER TROUGH APPROACHES COLORADO FROM THE WEST. GFS SOUNDING SHOW CAPES ACROSS FAR NORTHEAST PLAINS ABOVE 2000 J/KG AND SOME SHEAR. THEREFORE...WOULDN'T BE SURPRISED TO SEE SOME SEVERE STORMS OVER PORTIONS OF THE PLAINS. SLIGHTLY COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS THE WEAK UPPER TROUGH MOVES ACROSS COLORADO. ON FRIDAY...THE UPPER LOW MOVES INTO THE CENTRAL PLAINS STATES...WITH A NORTHWEST FLOW ALOFT SETTING UP OVER COLORADO. COOLER UNSETTLED WEATHER IS EXPECTED TO RETURN BY FRIDAY AFTERNOON...AS A COLD FRONT MOVES INTO NORTHEASTERN COLORADO. THE GFS IS STRONGER WITH THE FRONT AND HAS MORE PRECIPITATION ALONG THE FRONT RANGE URBAN CORRIDOR THAN THE ECMWF. HAVE DECIDED TO RAISE POPS SOMEWHAT DURING THIS PERIOD. && .AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON) ISSUED AT 340 PM MDT FRI MAY 22 2015 THE THREAT OF RAIN SHOWERS ONE OR TWO THUNDERSTORMS WILL CONTINUE IN THE EARLY EVENING. MVFR CONDITIONS WILL BE POSSIBLE AS SHOWERS MOVE OVER. OVERNIGHT...LIGHT EASTERLY FLOW AND A VERY MOIST AIRMASS MAY LEAD TO THE DEVELOPMENT OF AREAS OF STRATUS AND FOG. THIS MAY DROP CEILINGS AND VISIBILITIES TO LOW IFR FOR A FEW HOURS BEFORE AND AFTER SUNRISE. TOMORROW AFTERNOON WILL FEATURE SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND MVFR CONDITIONS AT TIMES. && .HYDROLOGY... ISSUED AT 340 PM MDT FRI MAY 22 2015 RAINFALL AMOUNTS EARLIER TODAY WERE LIGHT ENOUGH THAT ONLY SMALL RISES HAVE BEEN REGISTERED ON LOCAL RIVERS. SPOTTY SHOWER ACTIVITY THIS EVENING SHOULD NOT BE OF TOO MUCH ADDITIONAL CONSEQUENCE. SOIL MOISTURE CONDITIONS WILL BE GIVEN AN 18-24 HOUR PERIOD TO RECOVER THROUGH TOMORROW AFTERNOON. BUT WHEN THUNDERSTORMS DEVELOP SATURDAY AFTERNOON...RUNOFF WILL BE FAST TO BEGIN. FLASH FLOODING MAY BE A POSSIBILITY TOMORROW AFTERNOON AND EVENING...BUT IT IS HARD TO TELL AT THIS TIME WHERE THE FOCUS OF HEAVY PRECIPITATION IS GOING TO BE. THE CACHE LA POUDRE AND SOUTH PLATTE RIVERS REMAIN ABOVE FLOOD STAGE IN LARIMER AND WELD COUNTIES...AND WILL BE THAT WAY FOR A COUPLE MORE DAYS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM...KALINA AVIATION...DANKERS HYDROLOGY...DANKERS
Hazardous weather outlook, May 22, 11:00 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1100 AM MDT FRI MAY 22 2015 COZ030>051-231700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MDT FRI MAY 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT RAIN OVER THE NORTHEAST COLORADO PLAINS WILL BE DIMINISHING FROM THE SOUTH THROUGH EARLY IN THE AFTERNOON. SCATTERED SHOWERS IN THE MOUNTAINS WILL ALSO BE ON THE DECREASE. PARTIAL CLEARING THROUGH THE EARLY AFTERNOON WILL CAUSE TEMPERATURES TO BEGIN WARMING...ESPECIALLY OVER THE PALMER DIVIDE. WARMER TEMPERATURES WILL LEAD TO THE ATMOSPHERE BECOMING SLIGHTLY UNSTABLE...ESPECIALLY OVER THE PALMER DIVIDE REGION. THIS WILL LEAD TO SCATTERED THUNDERSTORMS DEVELOPING THROUGH THE AFTERNOON...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS. LOCATIONS NEAR THUNDERSTORMS WILL BE SUSCEPTIBLE TO FLOODING PROBLEMS DUE TO THE SATURATED SOIL MOISTURE CONDITIONS THAT ARE IN PLACE ACROSS NORTHEAST COLORADO AT THIS TIME. STREAMS WILL EXPERIENCE RAPID RISES AFTER THUNDERSTORMS DROP HEAVY RAINFALL. FIELDS AND OTHER LOW-LYING AREAS MAY ALSO EXPERIENCE PONDING OF WATER AFTER HEAVY RAINS OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY THROUGH MIDWEEK...WITH THE BEST CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS ROUGHLY NORTH OF A BOULDER TO AKRON LINE MAY TURN SEVERE WITH LARGE HAIL THE MAIN THREAT. SUNDAY WILL FEATURE SCATTERED SHOWERS AND SLIGHTLY COOLER TEMPERATURES WITH THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM. LOCALLY HEAVY RAINFALL SATURDAY AND SUNDAY COULD CAUSE MINOR RISES ON STREAMS AND RIVERS ALREADY RUNNING HIGH AND FAST ON THE PLAINS. TEMPERATURES SHOULD GRADUALLY MODERATE TO MORE SEASONAL LEVELS DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR THUNDERSTORMS THAT DEVELOP OVER THE PALMER DIVIDE. DANKERS/KALINA
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.